Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 31, NWS La Crosse, WI

May 18, 2000Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at May 18, 2000, 5:47 AM CDT for Winona County, Minnesota. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2000, 5:47 AM CDT (10:47 UTC)
Expired
May 18, 2000, 6:15 AM CDT
In force
28 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Winona County, MN

The radar

The La Crosse radar (KARX), 36 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:05 AM CDTHail 0.88Winona, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 181048
SVRLSE
MNC169-181115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
547 AM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINONA COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 615 AM CDT

* AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING LARGE HAIL 5 MILES SOUTH OF WITOKA...
  OR ABOUT 12 MILES SOUTH OF WINONA. THIS ACTIVITY WAS MOVING NORTH
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WILSON AND NEW HARTFORD AT 550 AM CDT
  NEAR NODINE AT 555 AM CDT
  NEAR WINONA AT 605 AM CDT

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

NELSON

LAT...LON 4384 9179 4378 9156 4390 9132 4410 9169

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:00 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 18, 4:00 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
400 AM CDT THU MAY 18 2000

FORECAST CONCERNS ARE THE CONTINUING RAIN AND THE FLASH FLOOD WATCH.

CURRENT 88-D IMAGES SHOW CONVECTION FIRING RIGHT ALONG THE NE IA/SE
MN BORDER INTO SW WI...MOVING NORTH AND WEAKENING AS IT DOES. STORMS
SEEM TO BE INITIATING RIGHT ALONG THE MOIST-DRY BATTLEZONE AS SEEN
ON THE WATERVAPOR IMAGERY...AND JUST NORTH/ALONG WARM FRONT.

00Z MODEL INITIALIZATION OF THE SURFACE WARM FRONT AND 500
MB/SURFACE LOW WAS GOOD...BUT BOTH LOWS LOOK TO BE TOO STRONG
COMPARED TO ANALYSIS. DON/T THINK THIS WILL HAVE A MAJOR IMPACT ON
THE FORECAST HOWEVER. WILL USE THE ETA.

WITH JUST A SLIGHT SHIFT NORTHWARD OF THE WARM FRONT...THE HEAVY
RAIN BANDS SET UP FARTHER NORTH THEN ORIGINALLY
ANTICIPATED...ACROSS SE MN INTO WESTERN WI. FLASH FLOOD WATCH WAS
ISSUED FOR THAT AREA LAST NIGHT...AND WITH CONTINUING PCPN...WILL
CONTINUE THE WATCH THROUGH THE NOON HOUR. ANYWHERE FROM 2-4 INCHES
FELL ACROSS THAT AREA YESTERDAY. WILL HAVE TO MAKE SOME ADJUSTMENTS
THOUGH...ADDING ALLAMAKEE...CRAWFORD...AND RICHLAND INTO THE WATCH
BASED ON REALTIME REPORTS/RADAR ESTIMATES OF RAINFALL. THE NORTHERN
TIER OF THE FLASH FLOOD WATCH RECEIVED CONSIDERABLY LESS PCPN
YESTERDAY...AND WITH THE GRADUAL SHIFT OF THE RAIN BANDS TO THE
SOUTH TODAY...THE THREAT FOR FLASH FLOODING IN THOSE AREAS HAS
LESSENED. SO WILL REMOVE WABASHA....BUFFALO...TREMPEALEAU AND
JACKSON COUNTIES. OUTSIDE OF THE WATCH AREA...LESS FELL ACROSS THE
NORTHERN AND FAR SOUTHERN PART OF THE CWA AND A WATCH SHOULD NOT
BE NECESSARY FOR THOSE LOCATIONS.

FOCUS FOR CONTINUING RAIN WILL BE THE WARM FRONT...AND AS IT
GOES...SO WILL THE PCPN. HIGH PRESSURE SINKING FROM SOUTHERN CANADA
WILL GRADUALLY PUSH THE FRONT SOUTH TODAY. THE ASSOCIATED SURFACE
LOW WILL TAKE A NEARLY DUE EAST TRACK...SLIDING OVER THE OH VALLEY
BY LATE TONIGHT. THE 500 MB TROUGH CONTINUES EARLIER TRENDS OF
WEAKENING THROUGHOUT TODAY...WITH THE BEST 300 MB JET SUPPORT ALSO
SHIFTING OVER THE SOUTHERN GREAT LAKES BY 00Z TONIGHT. STRONG
MOISTURE CONVERGENCE AND WARM AIR ADVECTION INTO AND NORTH OF THE
FRONT. STRONG FRONTOGENETIC FORCING AND QG CONVERGENCE ALSO
ASSOCIATED WITH THE BOUNDARY. AGAIN...THESE DYNAMICS SHIFT TO THE
SOUTH AND EAST WITH THE FRONT. SO THE RAIN THREAT WILL DECREASE FROM
NORTH TO SOUTH AS THE DAY PROGRESSES. ELEVATED CONVECTION CAN STILL
BE EXPECTED THOUGH...ALONG WITH THE POTENTIAL FOR SOME SEVERE STORMS
JUST NORTH OF THE FRONT. AGAIN...LARGE HAIL WOULD BE THE MAIN THREAT
AND MOSTLY ACROSS NORTHEAST IA AND SOUTHWEST WI. TONIGHT...THE HIGH
WILL HELP SCOUR OUT THE CLOUDS...AND BRING MORE SETTLED AND QUIET
CONDITIONS FOR FRIDAY.

.LSE...FLASH FLOOD WATCH THIS MORNING FOR SOUTHEAST
MINNESOTA...PORTIONS OF WEST CENTRAL AND CENTRAL WISCONSIN...AND
EXTREME NORTHEAST IOWA.
MNZ086>088...094>096...WIZ041>044...053>055...IAZ005.

RIECK

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.